Tennessee, 2010

Damaging Wind in Tennessee, July 16, 2010

July 16, 2010 · NWS MRX · 1 event in 1 county or zone

Isolated convection formed in response to weak orographic lift in weakly to moderately unstable atmosphere across the Southern Appalachian Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated convection formed in response to weak orographic lift in weakly to moderately unstable atmosphere across the Southern Appalachian Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 1:53 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT FRI JUL 16 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY)...WEAK COLD FRONT HAS EASED
SLIGHTLY EASTWARD THIS AFTERNOON...WITH ISOLATED TO SCATTERED
CONVECTION DEVELOPING WELL IN ADVANCE OF THE FRONT. STORMS GENERALLY
MOVING SE AT 15 MPH...AND OCNLY PULSING BRIEFLY IN INTENSITY. STORMS
STAYING WELL BELOW STRONG TO SEVERE THUS FAR. MAX TEMPS CLIMBING TO
TOP OUT JUST ABOVE YESTERDAY'S MAXES.

WEAK FRONT SHOULD STALL ACROSS SE KY AND NE TN VICINITY LATE TONIGHT
PLUS THE UPPER LEVEL TROUGH DEEPENS OVERNIGHT. THUS...CARRIED POPS
FOR THE ENTIRE NIGHT...WITH A THIN RIBBON OF LOW LIKELY POPS ACROSS
NRN PLATEAU INTO LEE/WISE COUNTIES OF SWRN VA. RAN CHANCE POPS
ELSEWHERE...RANGING FROM 50 PERCENT NORTH TO 35 PERCENT SOUTH.

FRONT AND UPPER TROUGH SUPPORT CATEGORICAL POPS FOR SATURDAY...BUT
FALL BELOW LIKELY BY SATURDAY NIGHT AND SUNDAY. THIS IS DUE TO WEAK
FRONT MOVING NORTH OR DISSIPATING...AND WEAK RIDGING ALOFT. ALTHOUGH
I LIKED THE DRIER LOOK OF THE NAM MODEL FOR SUNDAY...BOTH GFS AND
ECMWF SUPPORT AT LEAST HIGH CHANCE POPS SUNDAY. THUS...MADE LITTLE
IF ANY CHANGES TO POPS FOR SUNDAY FOR NOW. ADDED PATCHY LATE NIGHT
FOG FOR BOTH NIGHTS. OTHERWISE...CLOSELY FOLLOWED THE GFS MOS FOR
MAX AND MIN TEMPS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...ADDITIONAL SHORTWAVE
ENERGY DROPS SOUTHEAST ACROSS THE MIDWEST WHILE DRAGGING A COOL
FRONTAL BOUNDARY INTO THE OHIO VALLEY AND CENTRAL APPALACHIANS
MONDAY INTO TUESDAY. STAYED WITH THE SLIGHT THROUGH LOW CHANCE POPS
FOR CONVECTION WITH SYNOPTIC BOUNDARY PRESSING A LITTLE CLOSER TO
THE FORECAST AREA. UPPER LEVEL RIDGE EXPANDS AGAIN ACROSS THE
SOUTHERN APPALACHIANS WEDNESDAY THROUGH FRIDAY KEEPING THUNDER
SUPPRESSED. CONVECTION SHOULD MAINLY BE LIMITED TO HIGHER TERRAIN
FEATURES DURING THIS PERIOD OF THE FORECAST. GENERALLY STAYED JUST
UNDER MEX MOS GUIDANCE TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  72  89  72 /  40  80  40  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  73  86  71  88  70 /  40  80  40  30  20
OAK RIDGE, TN                       73  85  71  88  72 /  50  80  40  30  20
TRI CITIES AIRPORT, TN              69  85  67  88  67 /  50  80  40  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 16, 4:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI JUL 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY APPROACH THE SOUTHERN APPALACHIAN REGION
TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND INTO TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE
THIS AFTERNOON AND TONIGHT...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH MONDAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING SEVERE
EACH DAY. THE MAIN THREATS WILL CONTINUE TO BE THE POSSIBILITY OF
DAMAGING WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Special weather statement, Jul 16, 5:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT FRI JUL 16 2010

TNZ099-100-162300-
BRADLEY TN-HAMILTON TN-
617 PM EDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND HAMILTON COUNTIES
UNTIL 700 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF HARRISON...OR 11 MILES SOUTHWEST
OF CLEVELAND...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...
MCDONALD...HOPEWELL AND TASSO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jul 16, 5:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT FRI JUL 16 2010

TNZ068-071-162345-
LOUDON TN-NW BLOUNT TN-
656 PM EDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND LOUDON COUNTIES UNTIL
745 PM EDT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MARYVILLE...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE AND CLOVER
HILL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
July 16, 6:00 PM EST
Where
Blount County, 0.87 mi SW of Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.743, -83.983

Several trees were reported down in Maryville. A large tree fell onto an old tractor shed damaging the structure at a residence on Morganton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238275.